Michigan, 2006

Flash Flood and Heavy Rain in Michigan, May 28, 2006

May 28, 2006 · NWS MQT · 4 events in 4 counties and zones

Thunderstorms produced heavy rain and minor flooding over portions of south central Upper Michigan on the morning of the 28th. Rainfall amounts from one and a half to three inches were reported over portions of Iron, Dickinson, Menominee and Delta Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Thunderstorms produced heavy rain and minor flooding over portions of south central Upper Michigan on the morning of the 28th. Rainfall amounts from one and a half to three inches were reported over portions of Iron, Dickinson, Menominee and Delta Counties. Storm spotters in Escanaba reported street flooding with water up to the bottoms of cars on 15th Street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 27, 10:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 27, 10:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 AM EDT SUN MAY 28 2006

.DISCUSSION...
MAIN UPDATE CONCERN IS THUNDERSTORM POTENTIAL ON ISLE ROYALE AND
TEMPERATURES.

CURRENT WEATHER...15Z WATER VAPOR LOOP AND 12Z RAOBS SHOWED A
BUILDING RIDGE ACROSS THE EASTERN HALF OF THE U.S. AHEAD OF A LARGE
TROUGH IN THE WESTERN U.S.. SHRTWVS OF NOTE WERE OVER EASTERN LAKE
SUPERIOR AND IN SOUTHERN MINNESOTA. SHRTWV OVER EASTERN LAKE
SUPERIOR CAME FROM THE CONVECTIVE COMPLEX OVER IOWA YESTERDAY...AND
THIS SHRTWV HELPED INDUCE A HEAVY RAINFALL MCS OVER UPPER MICHIGAN
THIS MORNING. A FEW FLOOD ADVISORY STATEMENTS AND ONE FLASH FLOOD
WARNING WERE ISSUED DUE TO THE EXCESSIVE RAINFALL (DOPPLER RADAR
STORM TOTAL ESTIMATES FROM STORMS THAT CROSSED ESCANABA DROPPED 4
TO 5 INCHES). THIS MCS HAS SINCE WEAKENED DUE TO THE SHRTWV HEADING
OFF TO THE EAST AND A LOW LEVEL JET SEEN IN THE 12Z RAOBS WEAKENING
AND BECOMING DIFFLUENT OVER UPPER MICHIGAN. ANOTHER CLUSTER OF
STORMS ARE CURRENTLY PROPAGATING ACROSS NORTHERN MINNESOTA WHICH
HAVE PRODUCED GOLFBALL SIZE HAIL. THESE STORMS ARE ALSO BEING
SUPPORTED BY A LOW LEVEL JET OVER MINNESOTA. 12Z KINL SOUNDING WAS
VERY UNSTABLE WITH 4200 J/KG OF CAPE WITH NO CIN LIFTED FROM 907MB.
SHEAR WAS NOT ALL TOO IMPRESSIVE ABOVE THIS LAYER...WITH EFFECTIVE
SHEARS OF 20-25 KT. NONETHELESS...IT WAS HIGH ENOUGH TO GET A FEW
ORGANIZED STORMS. BOTH THESE STORMS AND THE WEAKENING MCS ARE
LOCATED NORTH OF A SURFACE WARM FRONT...WHICH EXTENDS FROM A 994MB
LOW IN CENTRAL SOUTH DAKOTA EAST TO HAYWARD AND THEN SE TO
MANITOWIC. THE OUTFLOW BOUNDARY FROM THIS MORNINGS MCS IS HOLDING
THE WARM FRONT FROM MOVING NORTHWARD AT THE MOMENT. SOUTH OF THE
WARM FRONT...TEMPERATURES ARE ALREADY IN THE LOW TO MID 80S ACROSS
THE SOUTHERN PORTIONS OF MN AND WI...WITH DEWPOINTS RANGING FROM 65
TO 70. THIS AREA ALSO HAS 850MB TEMPS OF 20C OR GREATER BASED ON 12Z
RAOBS.

THIS AFTERNOON...A SHRTWV IS PROGGED TO MOVE OUT OF COLORADO AND
LIFT NORTHWARD. THIS SHRTWV WILL CAUSE THE LOW LEVEL JET TO
STRENGTHEN AGAIN...WITH THE RUC SHOWING 35-40KT AT 850MB AT 21Z
ACROSS MN AND WESTERN WISCONSIN. THIS JET CORE WILL HELP TO BRING
THE WARM AIR TO OUR SOUTHWEST INTO UPPER MICHIGAN. WITH CLEARING
SKIES AND INCREASING WINDS ALLOWING FOR DEEP MIXING...GOING FORECAST
HIGHS SEEM REASONABLE (AROUND 90 OVER THE INTERIOR WEST HALF OF
UPPER MICHIGAN). NEXT CONCERN IS THE STORMS OVER NORTHERN MINNESOTA.
CURRENT CORFIDI VECTORS FROM THE RUC SUGGEST AND EASTERLY MOTION FOR
THE NEXT HOUR OR TWO...WHICH HAS BEEN HOLDING TRUE SO FAR. CORFIDI
VECTORS THEN INDICATE A MORE SOUTHEASTWARD MOTION...HOWEVER...THE
WARM AIR IS PUSHING NORTHWARD AT THE SAME TIME...WHICH MAY HELP TO
PUSH THE COMPLEX NORTHEAST. SINCE THE LOW LEVEL JET IS
STRENGTHENING...THINK THERE WILL BE NO PROBLEM MAINTAINING THE
COMPLEX...SO WILL FOLLOW A MOTION THAT IS SORT OF A COMPROMISE...
HEADING TO ISLE ROYALE AND THEN DROPPING TO JUST SOUTH OF WAWA BY
00Z. WILL BE KEEPING A CLOSE EYE ON THIS COMPLEX OVER THE NEXT HOUR.
SMWS OR POSSIBLY AN SVR MAY BE REQUIRED FOR THIS COMPLEX IF IT DOES
INDEED MAINTAIN ITSELF.

.PREV DISCUSSION...

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE EARLY THIS MORNING
FOR MOST OF THE CENTRAL AND EASTERN CWA AS LOW LEVEL JET ACROSS
NORTHERN WI AND CENTRAL UPPER MICHIGAN VEERS AROUND TO THE WEST.
THIS WILL PUSH CONVECTION AND ASSOCIATED INSTABILITY AXIS/CAPE
MAXIMUM TO THE EASTERN PORTIONS OF THE CWA SHORTLY AFTER SUNRISE.
MAIN THREAT FROM THESE STORMS ARE FREQUENT LIGHTNING AND BRIEF HEAVY
RAINFALL/INTENSE RAINFALL RATES...1 TO 2 INCHES PER HOUR THANKS TO A
SPOTTER REPORT...BUT A FEW OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL AND HAVE DONE SO ACROSS NORTHEAST WI EARLIER TONIGHT.

AFTER THE CONVECTION MOVES THROUGH...CLEARING AND DRYING TREND ALONG
WITH CONTINUED WARM AIR SURGE MOVE INTO THE CWA...AND UPSTREAM
SURFACE OBS INDICATE TEMPS ALREADY IN THE MIDDLE TO UPPER 70S AS OF
07Z. CAPPING SHOULD DOMINATE THE AREA THE NEXT COUPLE OF DAYS AS
700MB TEMPS WARM TO NEAR 10C PER NAM/GFS. WITH MOSTLY SUNNY SKIES
EXPECTED BY THIS AFTERNOON AND AGAIN FOR MONDAY...HIGHS AROUND 90
FOR THE WESTERN HALF OF THE CWA LOOK ON TRACK...WITH COOLER TEMPS
NEAR THE INFLUENCE OF LAKE MICHIGAN FROM THE SOUTHERLY WINDS
EXPECTED. GIVEN THE WARM TEMPS PER THE CURRENT UPSTREAM OBS LOWS
TONIGHT MAY NOT FALL MUCH ESPECIALLY FOR AREAS WHERE THE SOUTHERLY
WINDS REMAIN A BIT GUSTY. LOW LEVEL MOISTURE...MID 60S DEWPTS...ALSO
LOOKS TO LINGER THROUGH MON NIGHT WHICH MAY CREATE FOR SOME MUGGY
CONDITIONS.

NEXT CHANCE FOR RAINFALL WILL BE WHEN TROUGH ASSOCIATED WITH
DEVELOPING LOW PRES IN THE CENTRAL/NORTHERN PLAINS PUSHES INTO THE
UPPER GREAT LAKES MON NIGHT AND TUE. NAM/GFS/UKMET ALL INDICATE THE
FRONT AND ASSOCIATED CONVERGENCE WILL REACH THE CWA A LITTLE FASTER
THAN PREVIOUS EXPECTED SO HAVE BROUGHT IN PRECIP CHANCES A LITTLE
QUICKER. THE FRONT LOOKS TO STALL OUT OR MOVE SOMEWHAT SLOWLY ACROSS
THE CWA...SO SHOWERS AND THUNDERSTORMS MAY LINGER INTO TUE NIGHT FOR
THE WEST AND CENTRAL CWA...AND INTO WED MORNING FOR THE EASTERN CWA.
OTHERWISE WITH HIGH PRES BUILDING INTO THE NORTHERN PLAINS AND UPPER
GREAT LAKES...A DRYING TREND CAN BE EXPECTED FOR WED AFTERNOON
THROUGH THU.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AJ (SHORT-TERM)
LAROSA (PREV DISCUSSION)
Hazardous weather outlook, May 27, 2:32 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
432 PM EDT SAT MAY 27 2006

MIZ001>007-009>014-084-085-281200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
332 PM CDT SAT MAY 27 2006 /432 PM EDT SAT MAY 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP BY MIDNIGHT...THEN BECOME
NUMEROUS EAST OF A LINE FROM BARAGA TO WATERSMEET BEFORE
DIMINISHING SUNDAY MORNING. THE MAIN THREAT FROM THESE STORMS
WILL BE HEAVY RAIN...WHICH COULD CAUSE LOCALIZED MINOR FLOODING
UNDER MORE PERSISTENT SHOWERS.

HIGH TEMPERATURES WILL RISE TO NEAR 90 ON SUNDAY. SINCE SUNDAY
WILL BE THE WARMEST DAY OF THE SEASON SO FAR...AVOID STRENUOUS
ACTIVITY UNTIL YOUR BODY ACCLIMATES TO THE WARMTH. DRINK PLENTY OF
NON-ALCOHOLIC BEVERAGES IF YOU MUST BE ACTIVE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

HIGH TEMPERATURES WILL RISE TO NEAR 90 AGAIN ON MEMORIAL DAY...SO
TAKE PRECAUTIONS TO PROTECT YOURSELF AGAINST THIS EARLY SEASON
HEAT.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT WEST OF A LINE
FROM MARQUETTE TO IRON MOUNTAIN...AND THEN ON TUESDAY AND TUESDAY
NIGHT ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN. A CHANCE OF
THUNDERSTORMS WILL LINGER EAST OF MUNISING AND IRON MOUNTAIN
WEDNESDAY MORNING.

EXPECT A CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-281200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
332 PM CDT SAT MAY 27 2006 /432 PM EDT SAT MAY 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AND CONTINUE INTO
SUNDAY MORNING. THE THUNDERSTORMS WILL BE MOST NUMEROUS SOUTH AND
EAST OF STANNARD ROCK.

PATCHY FOG MAY REDUCE VISIBILITY UNDER ONE QUARTER MILE AT TIMES
LATE TONIGHT AND SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEST OF STANNARD ROCK MONDAY
NIGHT...ACROSS ALL OF LAKE SUPERIOR TUESDAY AND TUESDAY
EVENING...AND THEN ACROSS EASTERN LAKE SUPERIOR LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING.

EXPECT A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-281200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
432 PM EDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND THEN BECOME
NUMEROUS OVERNIGHT BEFORE DIMINISHING EARLY SUNDAY MORNING.

PATCHY FOG MAY REDUCE VISIBILITY UNDER ONE QUARTER MILE AT TIMES
LATE TONIGHT AND SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KC

The radar

The Marquette radar (KMQT), 83 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Iron

When
May 28, 12:00 AM CST to 9:00 AM CST
Where
Iron County, 10 mi N of Amasa
Reported by
TRAINED SPOTTER
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heavy Rain, Dickinson

When
May 28, 12:00 AM CST to 9:00 AM CST
Where
Dickinson County, Randville
Reported by
TRAINED SPOTTER
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heavy Rain, Menominee

When
May 28, 12:00 AM CST to 9:00 AM CST
Where
Menominee County, Daggett
Reported by
TRAINED SPOTTER
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Flash Flood, Delta

When
May 28, 6:30 AM EST to 11:00 AM EST
Where
Delta County, Escanaba
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505997, 5505998, 5505999, 5506000.